Minnesota, 2014

Winter Weather in Minnesota, February 14, 2014

February 14, 2014 · NWS FSD · 3 events in 3 counties and zones

Snow accumulated 3 to 4 inches near Interstate 90 in southwest Minnesota between midnight and daybreak on February 14th.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Snow accumulated 3 to 4 inches near Interstate 90 in southwest Minnesota between midnight and daybreak on February 14th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Feb 13, 11:02 PM CST, 58 minutes earlier.

Area forecast discussion, Feb 13, 11:02 PM CST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1102 PM CST THU FEB 13 2014

.UPDATE...
ISSUED AT 955 PM CST THU FEB 13 2014

MINOR UPDATE TONIGHT TO SHOW MORE OF A BREAK BETWEEN POTENTIALLY A
COUPLE DIFFERENT BANDS OF PRECIP OVERNIGHT/EARLY FRIDAY. FIRST HAS
MOVED INTO THE HURON AREA AND EXTENDS UP INTO ND. NAM SHOWS THIS BAND
WEAKENING SOME AS IT HEADS EAST-SOUTHEAST...AS IT CONTINUES TO RUN
INTO PERSISTENT NORTHERLY FLOW OF DRIER LOW LEVEL AIR. SECOND BAND
DEPICTED BY NAM DEVELOPING OVER THE LOWER MISSOURI RIVER VALLEY AS
MID-UPPER LEVEL WAVE DIGS SOUTHEAST INTO EASTERN NEBRASKA. THIS DOES
NOT SEEM UNREASONABLE CONSIDERING SOME SLIGHT ENHANCEMENT IN CLOUD
TOPS ON IR SATELLITE IN SOUTHERN CLOUD BAND ALONG SD/NE BORDER. THUS
HAVE TWEAKED SNOWFALL AMOUNTS DOWN SLIGHTLY ALONG I-90 CORRIDOR...
INCLUDING SIOUX FALLS...AND BUMPED UP A BIT IN OUR FAR SOUTH...NEAR
AND EAST OF SIOUX CITY. NAM WOULD INDICATE EVEN GREATER DEGREE OF
CHANGE THAN WAS MADE IN THIS UPDATE. NOT READY TO BUY INTO THE NAM
SOLUTION COMPLETELY JUST YET...THOUGH QUICK GLANCE AT NEW COARSER
RESOLUTION GFS HINTS AT SIMILAR WEAKENING OF NORTHERN BAND WHILE A
SOUTHERN BAND TAKES OVER CLOSER TO I-80 CORRIDOR. WILL DEFINITELY
HAVE TO BE WATCHED FOR FURTHER REFINEMENT DURING THE OVERNIGHT HOURS.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 344 PM CST THU FEB 13 2014

WHILE STILL PRETTY BREEZY ACROSS THE AREA...HAVE SEEN STRONG
NORTHWESTERLY WINDS SLOWLY SUBSIDE THROUGH THE AFTERNOON WITH
VISIBILITIES IMPROVING OVER SOUTHWESTERN MINNESOTA...AND LET THE
WINTER WEATHER ADVISORY OVER THAT AREA EXPIRE ON SCHEDULE AT 21Z. DO
EXPECT WINDS TO CONTINUE TO TAPER OFF THROUGH THE EVENING AS THE
GRADIENT RELAXES IN RESPONSE TO SURFACE HIGH PRESSURE BUILDING INTO
THE REGION. OTHERWISE...OUR ATTENTION TURNS TO THE NEXT CLIPPER
SYSTEM TO DROP ACROSS THE REGION OVERNIGHT. PRESENT WATER VAPOR
IMAGE SHOWING THE SHORTWAVE LOCATED OVER EASTERN MONTANA...AND
EXPECT LIGHT SNOW TO DEVELOP NORTHWEST TO SOUTHEAST ACROSS THE AREA
AFTER 03Z...WITH MAIN PERIOD OF ACTIVITY OCCURRING TOWARD 06Z
THROUGH 10Z. WHILE THERE IS INITIALLY DRY AIR IN PLACE IN THE MID TO
LOWER LEVELS...EXPECT THIS TO BE OVERCOME WITH DECENT UPPER LEVEL
DYNAMICS AND MID LEVEL FRONTOGENESIS OCCURRING ACROSS THE AREA. OF
COURSE BETTER BAND OF SNOW WILL BE COLLOCATED WITH THIS FRONTAL
BAND...THOUGH SNOWFALL AMOUNTS SHOULD REMAIN IN CHECK WITH THE
BETTER UPPER LEVEL DIV Q LAGGING BEHIND THE OPTIMUM FRONTOGENESIS.
AT THIS POINT...LOOKING AT THE HIGHER SNOWFALL AMOUNTS ORIENTED FROM
NORTHWEST TO SOUTHEAST...RANGING FROM AROUND AN INCH AN A HALF IN
THE HURON AREA TO JUST UNDER AN INCH THROUGH LOWER NORTHWESTERN
IOWA. OUR AREAS OUTSIDE OF THIS BAND IN SOUTH CENTRAL SOUTH
DAKOTA AND SOUTHWESTERN MINNESOTA WILL RECEIVE A LITTLE LESS WITH
JUST A FEW TENTHS. WITH THE AFOREMENTIONED LIGHT WINDS...NOT
EXPECTING ANY ISSUES WITH BLOWING SNOW OVERNIGHT. TEMPERATURES WILL
OBVIOUSLY BE MUCH COLDER TONIGHT WITH THE STRONG COLD AIR ADVECTION
BEHIND TODAYS FRONTAL PASSAGE...BOTTOMING OUT JUST ABOVE ZERO IN
EAST CENTRAL SOUTH DAKOTA INTO SOUTHWESTERN MINNESOTA...TO AROUND 10
THROUGH THE MISSOURI RIVER CORRIDOR INTO LOWER NORTHWESTERN IOWA.

HIGH PRESSURE WILL CONTINUE TO BUILD INTO THE REGION DURING THE DAY
ON FRIDAY...WITH ANY LINGERING LIGHT SNOW IN NORTHWEST IOWA ENDING
EARLY...THEN DECREASING CLOUDS IN THE AFTERNOON. WITH THE HIGH
PRESSURE OVERHEAD WINDS WILL BE RELATIVELY LIGHT...AND WITH 925 MB
TEMPS RUNNING IN THE SINGLE DIGITS BELOW ZERO C HIGHS WILL REMAIN
COLD...RANGING FROM JUST ABOVE 10 IN SOUTHWESTERN MINNESOTA TO THE
MID 20S THROUGH SOUTH CENTRAL SOUTH DAKOTA.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 344 PM CST THU FEB 13 2014

TRANSIENT SHORTWAVE OFF THE PACIFIC COAST IS EXPECTED TO SLIDE EAST
AFFECTING THE AREA ON SATURDAY.  TOUGH CALL IN TERMS OF PRECIP AND
PRECIP TYPE WITH WARM AIR JUST ABOVE THE SURFACE SPREADING FROM WEST
TO EAST.  NOT SURE WHETHER DYNAMICS OR DRY AIR WILL WIND OUT ACROSS
THE WEST...BUT APPEARS AS THOUGH THE DYNAMICS WILL WIN OUT ALONG AND
EAST OF I-29 WHERE THE DRY YET WARM LAYER IS NOT AS PRONOUNCED.
WHERE WARM LAYER IS WARM ENOUGH...COULD SEE SOME MIXED PRECIPITATION
INITIALLY TRANSITIONING TO SNOW AS LAYER WET BULBS BELOW FREEZING.
UPPER LEVEL DIV Q HANGS AROUND THROUGH THE MID DAY HOURS AS JET
STREAK TO THE WEST WEAKENS THROUGHOUT THE DAY...WHICH MAY LEAD TO
SOME WEAK PRECIPITATION HANGING AROUND IN THE EAST THROUGH THE
MORNING HOURS.  BEHIND THE WAVE SKIES SHOULD CLEAR PROMOTING NICE
WARMING/MELTING.

WITH THE CLEAR SKIES AND LIGHT WINDS...TEMPERATURES SHOULD RADIATE
WELL SATURDAY NIGHT.  CONSIDERED PUTTING FOG ACROSS THE WESTERN HALF
OF THE FORECAST AREA SATURDAY NIGHT...BUT WITH CLOUDS RETURNING
DURING THE SECOND HALF OF THE OVERNIGHT HELD OFF FOR NOW.

NEXT WAVE AFFECTS THE AREA ON SUNDAY NIGHT.  THE MAIN SURFACE TROUGH
PASSES TO THE NORTH...BUT WEAK MID LEVEL WAVE PASSES THROUGH THE
AREA ALONG THE COLD FRONT.  WITH CHANGING ENVIRONMENT...HARD TO SAY
WHAT TYPE OF PRECIPITATION WILL FALL SO KEPT IT SIMPLE FOR NOW WITH
JUST RAIN/SNOW MENTION.

ECMWF IS QUITE WINDY ON MONDAY WHILE THE GFS SUGGEST LIGHTER MORE
WESTERLY FLOW.  STILL APPEARS TO BE RELATIVELY MILD NEXT
WEEK...HOWEVER...NOT AS STRONG OF A SIGNAL TO NUDGE TEMPERATURES UP
SO KEPT GUIDANCE TEMPERATURES FOR NOW.  MODELS STARTING TO HINT
TOWARDS A STRONG SOUTHERN STREAM SYSTEM LATE NEXT WEEK INTO NEXT
WEEKEND.  THE ECMWF IS FURTHER NORTH AND WEST THAN THE GFS....BUT
BOTH WOULD SUGGEST PRECIPITATION FALLING ACROSS PORTIONS OF THE
FORECAST AREA.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 1102 PM CST THU FEB 13 2014

BAND OF LIGHT SNOW WILL SPREAD SOUTHEAST ACROSS THE FORECAST AREA
THROUGH EARLY FRIDAY MORNING. MVFR-LOCALLY IFR CEILINGS AND PERIODS
OF IFR-LOCALLY LIFR VISIBILITY SHOULD OCCUR WITHIN HEAVIEST PORTION
OF THE SNOWBAND...WHICH IS EXPECTED TO IMPACT AREAS FROM KHON TO
JUST NORTH OF KFSD PRIOR TO 12Z. CONDITIONS WILL IMPROVE NORTHWEST
TO SOUTHEAST AFTER 10Z-12Z...TO VFR CONDITIONS EXPECTED THROUGHOUT
THE FORECAST AREA BY 18Z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

UPDATE...JH
SHORT TERM...JM
LONG TERM...
AVIATION...JH
Hazardous weather outlook, Feb 13, 7:09 PM CST, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
709 PM CST THU FEB 13 2014

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-141200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
709 PM CST THU FEB 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TONIGHT

WINTER WEATHER...
LIGHT SNOWFALL WILL STREAM SOUTHEAST ACROSS THE AREA TONIGHT.
GREATEST ACCUMULATION OF AN INCH OR MORE IS MOST LIKELY FROM
HURON AND MITCHELL...TO THE INTERSTATE 29 CORRIDOR AROUND
BERESFORD...SIOUX FALLS AND BROOKINGS. MUCH OF NORTHWEST IOWA
SHOULD SEE AMOUNTS FROM A HALF INCH TO AN INCH...WITH LESS THAN A
HALF INCH EXPECTED IN SOUTH CENTRAL SOUTH DAKOTA...AND EAST OF
THE BUFFALO RIDGE IN SOUTHWEST MINNESOTA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER ROUND OF LIGHT SNOWFALL IS EXPECTED FRIDAY NIGHT INTO
SATURDAY...MAINLY NORTHEAST OF A HURON TO SIOUX CITY LINE.
GREATEST ACCUMULATIONS WILL BE AROUND AN INCH ACROSS SOUTHWEST
MINNESOTA TOWARD THE IOWA GREAT LAKES AREA. SOME LIGHT FREEZING
RAIN OR SLEET WILL BE POSSIBLE LATE FRIDAY NIGHT OR EARLY
SATURDAY MORNING IN SOUTHEAST SOUTH DAKOTA...BUT NO SIGNIFICANT
ICE ACCUMULATIONS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Rock

When
February 14, 12:00 AM CST to 6:00 AM CST
Where
Rock forecast zone
Reported by
Trained Spotter
Coordinates
43.675, -96.253 (the zone’s center; the record gives no point)

Snow accumulated 3 to 4 inches, with 3.9 inches reported at Luverne.

Winter Weather, Nobles

When
February 14, 12:00 AM CST to 6:00 AM CST
Where
Nobles forecast zone
Reported by
COOP Observer
Coordinates
43.674, -95.753 (the zone’s center; the record gives no point)

Snow accumulated 3 to 4 inches, with 3 inches reported near Worthington.

Winter Weather, Jackson

When
February 14, 12:00 AM CST to 6:00 AM CST
Where
Jackson forecast zone
Reported by
Law Enforcement
Coordinates
43.674, -95.154 (the zone’s center; the record gives no point)

Snow accumulated 3 to 4 inches, with 4 inches falling near Jackson.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 501682, 501683, 501684.